Please let me know if anyone has had Rituxan infusions and, if so, how was the experience? My hematologist wants me to have four infusions (one per week for four weeks). I am concerned about the infusing side effects. I have ITP -and I have read that Rituxan is really a drug for R A but is being used for other diseases, too. Any feedback would be greatly appreciated. 22-patience

19 Replies

  • I had these infusions about 5 years ago. They took about approx 6 hours to complete each time, with the first infusion taking the longest as they run it slower just in case of side effects. I had granesitron, chlorphenamibe and hydrocortisone intravenously just before infusion started and oral paracetamol. I did not have any side effects at all, found it took a little while for platelets to rise but was told that was normal. Found that Platelet level was normal for nearly 4 years much better than prednisolone where the effect only lasted 9 months first time and 1 month the second.

  • Where did you have your infusions? I understand that the only thing they are going to give me prior to the infusion is Benadryl, Tylenol, and steroids. Does not sound anything like you got befor the rituxibab infusions. Hummmm. Now I have questions for my dr. Sure do not want to have a reaction to the infusion.

  • I had them in England, the mess you have listed are similar to what I had so please do not worry. Important to chat with your doctor though to put your mind at rest though. Hope all goes well for you

  • Hi - I had 4 rituximab infusions over a month. The first infusion is done very slowly incase you do have a reaction which I was lucky not too, there were very few side effects and it was fine as treatments go. Only issue with me was that it did nothing to increase my platelets so very disappointing. Good luck.

  • I had my 4th/last Rituxan treatment 10/22/15. My count was 42 3 weeks later. Better than hovering at 13-24. My hema said she doesn't think it's working, but I'll take 42. No bruising now. I did have a reaction w/the first infusion. Nurse heard me coughing and came running. Felt a tightness in my chest, coughing, & pressure in my head. It all went away after a bit, & they restarted after giving more Tylenol, Benadryl, & Steroids, along with something for my high blood pressure. Took nearly 9 hours, the next ones were about 6 hours each. I have a lot of joint aches now, especially in my hips when I walk, and general achiness. Also more fatigue, more than with ITP. I'm 53, so that may account for a lot of it. Good luck with your infusions!

  • Well, I am 74 so I really do have my age as a negative factor. I just can't take prednisone any longer. It's taken its toll on every area of my body but just keep going as I think the drugs available to we ITP'ers are meant for cancer patients and can be a lot more lethal than prednisone. Overall I have felt good after seven years on prednisone up to July when I had to have some needed surgery. Knocked me for a loop and I just can't seem to get back to normal. My platelets have dropped once to 3,000 and once to 4,000 and I was up to 30 mg of prednisone a day. I have had two IVIG since. So seems the prednisone isn't working for me anymore. I have already had a splenectomy which did not help. Forced to do something else. I am choosing rituxibab (my iPad can't spell very well) and keeping my fingers crossed. Scared!

    So any info I can get on rituxibab (sp) experiences will be appreciated. In detail. Thanks for your help.

  • I also had rituximab this summer, once a week for 4 weeks. It did not help my platelets.

    The first few times they gave me steroids before and some paracetamol. But as I didn't have any adverse reaction to the rituximab I didn't need these the next 2 times. It's the same procedure as IVIG just plug in and they pump you full of some clear liquid. Then after a while you will need a pee, that's normal 😀

    The first time was 6 hours and I had a lift home from the hospital. But after the other infusions (4 hours) I went to work as I felt fine.

  • I have been on Rituxan infusions for just about 2-1/2 years now. I get them every two weeks, then get three months off, every two weeks, three months of and so on. While I can't say there are no side effects, I will say I would not give up this drug for anything. It is so worth the time spent getting them as I then have my life back, able to live pain free and able to move about normally.

    The side effects for me have been from the pre meds and I have gotten them to decrease them and give me a pill form for the nausea. That way I can take half doses more frequently instead of large IV doses. Also, getting the smallest steroid dose possible is very important to me.

    So from my view, I would say give this wonderful drug a try and pay attention to your body and keep the communication open with the attending nurses as well as the doctors. Adjust what you can to make this ride easier while staying safe, it's worth it.

    Good luck!


  • I just had my first round of Rituximab yesterday. Had the itching of tounge, throat, ears and head so they gave me more Benadryl. Then started the coughing/breathing issues so the stopped it and gave me an injection of steroids. After re-starting I had no other issues except a bit of nasuea the rest of the day/night. I do have a question for others who have had it. How much did you get? My bag was on the smaller side I was told by the nurse. Not a big long one she usually sees. It did take 6 hrs with them stopping for 30 min.

  • I have had Rituximab for ITP, did not help, it was good for the arthritis I had in my knees and knuckles. The arthritis never came back.

  • I had a 4 week round in combo with a decadone steroid burst in short doses (4 days on of 40mg each, then off). The steroids were way worse then the chemo. LOL My doctor told me that if you can take the infusions (and my first one was slow as I was starting a slight reaction...they speeded up after that) and if you don't have any other major health issue, then you should be fine. it is things like AIDS, liver problems, etc, that cause a more negative reaction from the rituxan. Really, you should be fine.

  • Did the Rituxin work for you?

  • it did. I had to break from teh short burst steroids at week 3 and my platelets dropped to 45, but 2 weeks after the last treatment they were back up in the 280s. They have nudged down to 240s in the past three months but my hemo doc thinks that is normal and he would expect them to trickle down over time (although really, as individualized as this disease is it is anyone's guess). I don't have them checked for another month.

    The chemo lasts fo r9-12 months so I am optimistic I can stay up at least that long. The only residual drug I am on is an oral shingles prophylactic. I have to be on that for a year as rituxan can trigger shingles. I am not a drug fan at all, but I am happy to take this if I can avoid shingles. LOL

  • Just found out I cannot have the Rituxan after all because of something negative with my liver. Showed up in the blood draw this week. Darn! Have to meet with my hematologist this next week to discuss alternative. She has suggested elltrombopag (promacta). Has anyone tried that treatment for ITP. And, if so, did it help? Reading the side effects does not make me excited to try it. 22-patience

  • Is that similar to N-plate? Nplate and the other drug like it (with worse side effects it appears) grew out of some research that started about 10 years ago. Up till then the common treatment was to stop platelet destruction. Then someone went "hey, i wonder if people with ITP even MAKE enough platelets in the first place". That answer was basically no, many don't.

    Nplate is weekly shots that settle in your bone marrow and serve as platelet fertilizer. LIke anything with ITP, it too seems to only work for 2/3 of people and you have to be on it long term (a year or so I guess). It can be cost prohibitive also I think. I haven't had it yet, so I am not very well versed, but there is a great paper out there that outlines the research that isn't' too difficult to understand (I am not a scientist but I got it figured out.)

    My neighbor does research on ITP in dogs which shares much of the research info across with human version of ITP. So she is a wealth of info. She is at the big blood conferrer right now (massive conference in NC) so I am curious to hear if she finds out anything new.

  • It's called Revolade in Europe I take it now. It has helped but I have to take 75mg a day, (tablets), plus some steroids (15mg). The steroids are the worst though I cannot continue with them forever. But yeah it definitely raised my count, without side effect so far...

  • Can't they give you an anti viral or is yours an active virus?

  • Hi, I was treated with Rituximab for almost three years, from Feb. 2008 to Nov. 2010. I was stated off with one infusion per week for four weeks, then three monthly there after. My initial infusion was done very slowly - over five hours - and I was monitored closely for any adverse reactions, of which I had none. I felt completely normal, if not a little tired from sitting still for so long. I had no adverse affect from the infusion and subsequent infusions were much quicker, taking only 2 1/2 hours each. Each week my platelet count rose slowly but steadily and by the end of the treatment period, my count was in the 400's and remains there. I hope all goes well for you, good luck.

  • had my first infusion last Tuesday,took about 5 hours what wih stuff they put in you before,dint have a reaction so was happy wih that,but did feel tiered next day at work.

You may also like...